Hail, Marathon
- When
- May 13, 5:55 PM CST
- Where
- Marathon County, 0.63 mi NE of Edgar
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.926, -89.961
Thunderstorms, that developed ahead of a cold front, covered the ground with penny-size hail in Edgar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms, that developed ahead of a cold front, covered the ground with penny-size hail in Edgar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 13, 2:36 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 336 PM CDT WED MAY 13 2009 .SHORT TERM...TONIGHT/THURSDAY. MAIN FOCUS OF THIS PERIOD DEALS WITH THE COVERAGE OF SHOWERS AND STORMS FOR THE REST OF THIS AFTERNOON INTO TONIGHT. RADARS TO THE WEST SHOW AN AREA OF SHOWERS AND STORMS DEVELOPING OVER SRN MN AND NRN IA AHEAD AND NEAR THE COLD FRONT AS WELL AS LOCATION OF THE UPPER JET WITH ADVANCING UPPER TROF. AT 19Z THE FRONT EXTENDED FROM JUST WEST OF DLH TO MSP TO SW IA TO EASTERN KS AND AS OF EARLY THIS AFTERNOON WAS TRACKING SLOWER THAN MOST PROGS. EXTRAPOLATION OF THE FRONT APPEARS TO BE MOVING A BIT SLOWER THAN THIS MORNING PROGS...AND IF THIS TREND CONTINUES...FROPA TIME FOR CENTRAL WI LATE EVENING AND EASTERN SECTIONS EARLY MORNING. IN TERMS OF SEVERE POTENTIAL...THE GOOD NEWS IS THAT WITH THE BLANKET OF CLOUDS OVER WI THIS AFTERNOON...DAYTIME HEATING BECOMING LESS OF FACTOR...ON THE OTHER HAND...TONGUE OF SURFACE DEWPOINTS IN THE LOWER 60S OVER EASTERN IA WILL HAVE MORE TIME TO WORK INTO PARTS OF THE REGION LATER THIS AFTERNOON AND EVENING AHEAD OF THE FRONT. NEVERTHELESS WITH THE INCREASING MOISTURE AND STRONG DYNAMICS DUE TO THE FALLING HEIGHTS AND UPPER JET REGION SLIDING OVER...EXPECT SHOWERS AND STORMS TO INCREASE IN COVERAGE FROM WEST TO EAST. EXPECT CONVECTION TO END FROM WEST TO EAST AFTER FROPA STARTING AROUND MIDNIGHT OVER CENTRAL WI. WILL LINGER SOME SHOWERS OVER THE NORTH OVERNIGHT DUE THE TRAILING COLD UPPER VORT OVER THE NRN PLAINS THIS AFTERNOON...WHICH IS PROGGED TO SLIDE OVER LATER TONIGHT. IF SUFFICIENT MOISTURE LAGS BACK OVER THE NORTH...ISOLD TSRA MAY LINGER OVER THE NORTH DUE TO THE VORT AND COOLING TEMPS ALOFT. DRY SUBSIDENT FLOW ON THURSDAY WILL ALLOW MORE SUN AND BREEZY CONDITIONS UNTIL THE SURFACE HIGH PRESSURE SYSTEM SETTLES IN. .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY. THE MAIN CONCERNS DURING THIS PART OF THE FORECAST ARE TIMING OF PRECIPITATION...TEMPERATURES AND FROST POTENTIAL. 12Z GFS AND ECMWF HAD SURFACE HIGH PRESSURE AND A WEAK 500MB SHORT WAVE PASSING THROUGH THE REGION THURSDAY NIGHT. RH IS FORECAST TO BE LIMITED DURING THIS PERIOD...AND WHEN LIGHT WINDS AND PARTLY CLOUDY/MOSTLY CLEAR SKIES ARE THROWN INTO THE MIX RATHER CHILLY TEMPERATURES ARE LIKELY. WIDESPREAD FROST WILL DEVELOP ACROSS THE NORTHERN PART OF THE FORECAST AREA WHERE SOME LOW BELOW FREEZING ARE LIKELY. HAVE GONE FOR AREAS OF FROST...A LITTLE TO THE SOUTH OF THE WIDESPREAD FROST...WHERE LOWS SHOULD BE IN THE MIDDLE 30S. THE NEXT WEATHER MAKER APPEARS TO BE A POTENT 500MB SHORT WAVE THAT IS TO MOVE ACROSS CANADA...COMBINED WITH A SURFACE LOW THAT WILL ENTER THE REGION ON FRIDAY. IT APPEARS THAT THE RAIN WILL HOLD OFF UNTIL AFTERNOON...AND NOT EVEN COVER THE ENTIRE AREA BY 00Z SATURDAY. THE CHANCE OF SHOWERS AND THUNDERSTORM WILL SPREAD EAST ACROSS THE REST OF THE FORECAST AREA OVERNIGHT AND EXIT TO THE EAST BY THE END OF THE NIGHT. NOT MUCH RISE IN TEMPERATURES IS LIKELY ON SATURDAY IN STRONG COLD ADVECTION BEHIND A DEPARTING COLD FRONT ASSOCIATED WITH THE EXITING SURFACE LOW. THE COLDER START TO THE NIGHT...ALONG WITH THE LIGHT WINDS AND LACK OF SIGNIFICANT CLOUD COVER ASSOCIATED WITH ANOTHER HIGH PRESSURE SYSTEM IN THE AREA...SHOULD ALLOW FOR EVEN COLDER LOWS THAN ON THURSDAY NIGHT. THE NEXT ROUND OF PRECIPITATION SHOULD BE MONDAY NIGHT WITH A 500MB SHORT WAVE PASSING NORTH OF THE REGION AS A COLD FRONT ENTERS THE REGION. ALTHOUGH HPC MANUAL POP GUIDANCE DID NOT SHOW ABOVE NORMAL POPS ASSOCIATED WITH THE FRONTAL PASSAGE. WHEN THE FRONT IS COMBINED WITH A MID LEVEL SHORT WAVE AND MOISTURE...ALONG WITH THE FACT THAT LOW CHANCE POPS FIT INTO THE GRIDS BETTER...HAVE LED TO CHANCE POPS FOR MUCH OF THE AREA TUESDAY THROUGH WEDNESDAY. && .AVIATION...WIDESPREAD IFR CIGS AND PATCHY IFR VSBYS DUE TO SHOWERS AND STORMS WILL CONTINUE INTO THIS EVENING ALONG AND HEAD OF A SURFACE COLD FRONT. AFTER FROPA...CIGS AND VSBYS WILL IMPROVE TO VFR CONDITIONS LATER TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TDH/MG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREEN BAY WI 1214 PM CDT WED MAY 13 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1214 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF CENTRAL AND NORTHEAST WISCONSIN. THE RISK OF SEVERE STORMS IS SOUTH OF A LINE FROM MARSHFIELD TO GREEN BAY...WITH THE MOST LIKELY PERIOD OF TIME BETWEEN 400 PM AND 900 PM. THE RISK OF SEVERE STORMS DURING THE LATE AFTERNOON AND EARLY EVENING WILL DEPEND ON THE AMOUNT OF HEATING THAT CAN OCCUR THIS AFTERNOON AHEAD OF A COLD PASSING OVER THIS EVENING. LATEST SATELLITE IMAGERY SUGGESTS CLOUDS WILL LINGER A BIT LONGER THIS AFTERNOON AND IF THIS TREND CONTINUES TO PERSIST THIS AFTERNOON...THE THREAT OF SEVERE WEATHER WILL CONTINUE TO DIMINISH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON AND NIGHT...AND AGAIN NEXT WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE INFORMATION ON POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING. LMZ521-522-541>543-141100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1214 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF GREEN BAY AND NORTHWEST LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AFTERNOON AND NIGHT...AND AGAIN NEXT WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE INFORMATION ON POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS. TH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 624 PM CDT WED MAY 13 2009 WIZ018-030-035-140030- LINCOLN-MARATHON-WOOD- 624 PM CDT WED MAY 13 2009 ...THUNDERSTORM THREAT FOR MARATHON...NORTHWESTERN WOOD AND SOUTHERN LINCOLN COUNTIES UNTIL 730 PM CDT... AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF SPENCER...OR 31 MILES SOUTH OF MEDFORD...MOVING EAST AT 55 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO AROUND 40 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SPENCER BY 635 PM CDT. RIB MOUNTAIN BY 710 PM CDT. WAUSAU AND WESTON BY 715 PM CDT. THE TOWNS OF STRATFORD...FENWOOD...EDGAR...RIB FALLS...MARATHON CITY...RIB MOUNTAIN STATE PARK...ROTHSCHILD...SCHOFIELD...BROKAW AND NUTTERVILLE ARE ALSO IN THE PATH OF THIS STORM. KIECKBUSCH
The Green Bay radar (KGRB), 154 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170509.